Kentucky, 2020

Flooding in Kentucky, February 10 to 28, 2020

February 10 to 28, 2020 · NWS PAH · 7 events in 7 counties and zones

A very wet February contributed to another period of river flooding. Minor to moderate flooding was observed along the entire western Kentucky stretch of the Ohio River.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A very wet February contributed to another period of river flooding. Minor to moderate flooding was observed along the entire western Kentucky stretch of the Ohio River. The flooding was mostly minor above the confluence of the Tennessee River, including Owensboro and Henderson. Moderate flooding was observed from Paducah downriver to the confluence of the Mississippi River. In the areas of minor flooding, the primary impact was low-lying agricultural fields and some secondary roads. The ferry that crosses the river from Crittenden County, KY to Cave-In-Rock, Illinois was shut down. Where moderate flooding was observed from Paducah downriver, more extensive flooding of fields occurred. Several secondary state roads were flooded or closed, including a couple in the Clarks River flood plain of McCracken County. Ohio River backwater frequently induces flooding on the lower end of the Clarks River in eastern McCracken County. The Ohio River crested at Paducah on the 21st at 48.39 feet, which is almost ten feet above flood stage. This crest was about five feet lower than the flood in February of 2019. This was the 8th wettest February on record in Paducah, where the monthly rainfall total was 6.98 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Feb 10, 5:01 PM CST, 59 minutes earlier.

Area forecast discussion, Feb 10, 5:01 PM CST, 59 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
501 PM CST Mon Feb 10 2020

.UPDATE...
Issued at 455 PM CST Mon Feb 10 2020

Updated Aviation discussion for 00Z TAF Issuance.

&&

.SHORT TERM...(Tonight through Wednesday night)
Issued at 300 PM CST Mon Feb 10 2020

Main forecast challenge with the short term deals with the
upcoming heavy rain potential Wed/Wed night.

Tonight, it looks as though a weak mid level impulse will eject
ene from the srn Plains. This will bring a good chance for
another shot of light rain, esp to portions of western KY. Though
the precip will be falling in colder air behind the cold front
that moved through today, thermal profiles suggest the air column
in most locations (that see any significant precip) will stay
warm enough for plain rain to occur as opposed to any winter
precip.

Tuesday should offer a brief break in the precipitation, but will
offer little in the way of sunshine. The expected clouds and
northerly winds will serve to hold temperatures within 5 to 10
degrees from the morning lows in the 30s.

The main event in the short term comes in for Wednesday and
Wednesday night as a deep (but dampening) mid/upper level trof
ejects east, and then northeast, into the southern Plains and mid
MS River Valley regions. In response to this, a surface low will
develop along the nw Gulf Coast and then lift northeast toward our
southeastern counties of western KY by Wed evening.

With all of the dynamics and Gulf moisture associated with the
system, widespread rainfall is expected over the entire forecast
area. PWATs are still anticipated to be running extremely high for
this time of year, especially along and to the right of the
surface low track. This should bring the heaviest rainfall to
portions of western KY, with 1.5 to 2 inches possible, especially
in the Pennyrile region. With still some uncertainty as to exact
rainfall totals and how far west the heaviest rain may end up,
have opted to forego a 4th/5th period flood watch for this
package, and continue with ESF, possibly even an SPS. I really
believe, however, that the potential is fairly high that headlines
will eventually be needed, especially over se portions of the
forecast area. Most, if not all, of any rain that occurs is going
to go directly to run-off due to the saturated antecedent
conditions.

.LONG TERM...(Thursday through Monday)
Issued at 300 PM CST Mon Feb 10 2020

At the beginning of the extended forecast period, the numerical
model suite is showing the trend of a positively tilted upper
Midwest trough phasing in the remnants of the California low that
has been serving as the trigger mechanism for the heavy rain
potential Wednesday.

A rapid development and movement of a moderate to short amplitude
ridge should keep things dry through the day on Saturday. The
numerical models are fairly optimistic in reducing opaque cloud
cover to a minimum (a.k.a., clear to mostly clear skies), but given
the cold air advection followed by minimal mixing in the boundary
layer, am somewhat skeptical of the sky cover will that clear on
Friday and Saturday.

With respect to the next precipitation event on Sunday and Monday,
only have average forecast confidence on coverage and timing of
these events. There is some inconsistencies between the GFS and
ECMWF ensemble and 00z/12z Monday deterministic guidance on the
degree and intensity of precipitation, as well as amounts. Given the
recent variability in the model guidance for precipitation chances
and amounts the last couple of days, will wait to see if there is
continuity in the model guidance through Wednesday, before
considering any rain and/or flooding potential early next week over
western Kentucky again.

Part of the reason for the average forecast confidence for
precipitation next week is the interplay of the northern U.S.
progressive trough and the spurious wave (either closed or open
wave) development in the southwest and California. Each model seems
to have its own solution, creating a spread of possible solutions in
the ensemble and lowering the mean rain chances and introducing
timing issues. Satellite and other remote sensing platforms will be
critical to determining the evolution of the Sunday/Monday system
next week.

&&

.AVIATION...
Issued at 455 PM CST Mon Feb 10 2020

Gridded time/height cross sections show high mrh in the blayer and
below tonight, but dry air does invade the column late
tonight-early tmrw. Therefore, the inherited trend of IFR to low
MVFR cigs tonight, transitioning to VFR cigs late tonight into
tmrw, was maintained.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.

&&
Hazardous weather outlook, Feb 10, 3:18 PM CST, 2 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
318 PM CST Mon Feb 10 2020

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-112130-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
318 PM CST Mon Feb 10 2020

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...This Afternoon and Tonight

No hazardous weather is expected at this time.

However, Points along the Green, Ohio, and Mississippi Rivers are
rising and are currently flooding or projected to flood later
this week. See the River Flood Warnings and Statements for more
information.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Locally heavy rain remains possible for mainly western Kentucky,
and the far southeastern portions of southeast Missouri and
southern Illinois Wednesday and Wednesday night. Reference the
latest Hydrologic Outlook for details.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated. However, spotters should
report any heavy rainfall or flooding to the National Weather
Service.

In the hours before

Local storm report, Feb 10, 3:12 PM CST, 2 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
312 PM CST MON FEB 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1230 PM     HEAVY RAIN       DIEHLSTADT              36.96N 89.43W
02/10/2020  M1.00 INCH       SCOTT              MO   TRAINED SPOTTER

            STORM TOTAL PRECIPITATION.

0110 PM     HEAVY RAIN       MURRAY                  36.61N 88.32W
02/10/2020  M1.79 INCH       CALLOWAY           KY   CO-OP OBSERVER

            24 HOUR STORM TOTAL PRECIPITATION.

&&
Special weather statement, Feb 10, 3:28 PM CST, 2 hours 32 minutes before
Special Weather Statement
National Weather Service PADUCAH KY
328 PM CST Mon Feb 10 2020

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-111100-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
Including the cities of Mount Vernon, Fairfield, Albion,
Mount Carmel, Pinckneyville, West Frankfort, McLeansboro, Carmi,
Carbondale, Murphysboro, Herrin, Harrisburg, Shawneetown,
Jonesboro, Vienna, Golconda, Elizabethtown, Cairo, Mound City,
Metropolis, Fort Branch, Petersburg, Poseyville, Evansville,
Boonville, Rockport, Hickman, Clinton, Bardwell, Wickliffe,
Paducah, Mayfield, Smithland, Benton, Murray, Marion, Eddyville,
Cadiz, Princeton, Morganfield, Dixon, Madisonville, Hopkinsville,
Henderson, Owensboro, Calhoun, Greenville, Elkton, Perryville,
Marble Hill, Cape Girardeau, Jackson, Piedmont, Van Buren,
Doniphan, Poplar Bluff, Bloomfield, Sikeston, Charleston,
and New Madrid
328 PM CST Mon Feb 10 2020

...Locally heavy rain expected along and south of the Ohio River
Wednesday and Wednesday evening...

A mid week weather system is forecast to produce widespread rain
across the region. The heaviest rainfall is expected to occur
across west Kentucky, extreme southern Illinois, and extreme
southeast Missouri Wednesday into Wednesday evening. These areas
will likely see 1.5 to 2 inches of rainfall, with the highest
totals along and southeast of a line from Mayfield Kentucky to
Greenville.

Given the saturated ground conditions due to rainfall earlier in
the week, this may have the potential for producing some flooding
of low lying or poorly drained locations.

There continues to be some uncertainty in the rainfall totals, so
please continue to monitor the latest forecasts.

MEFFERT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 flood. Local standard time, as filed.

Flood, McCracken

When
February 10, 6:00 PM CST to February 28, 3:00 PM CST
Where
McCracken County, Ragland to 1.54 mi N of Rossington
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
37.170, -88.900

Flood, Ballard

When
February 10, 6:00 PM CST to February 28, 3:00 PM CST
Where
Ballard County, 2.34 mi N of Ogden to 3.27 mi N of Oscar
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
37.214, -88.945

Flood, Livingston

When
February 12, 5:00 AM CST to February 27, 7:00 PM CST
Where
Livingston County, Bayou to 0.98 mi E of Birdsville
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
37.230, -88.480

Flood, Union

When
February 12, 5:00 PM CST to February 26, 3:00 AM CST
Where
Union County, 1.12 mi SSE of De Koven to 3.28 mi NE of Uniontown
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
37.556, -88.059

Flood, Crittenden

When
February 12, 5:00 PM CST to February 26, 3:00 AM CST
Where
Crittenden County, Tolu to 1.87 mi NNE of Tolu
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
37.430, -88.250

Flood, Daviess

When
February 15, 5:00 AM CST to February 21, 3:00 AM CST
Where
Daviess County, 1.95 mi WSW of Thurston to 1.16 mi N of Doyle
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
37.788, -87.063

Flood, Henderson

When
February 15, 5:00 AM CST to February 21, 3:00 AM CST
Where
Henderson County, Alzey
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
37.870, -87.820

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2020Every state in 2020This day in weather historyWarnings in Kentucky, February 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 872374, 872375, 872373, 872371, 872372, 872369, 872370.